Mrs J, a 62-year-old housewife, did not visit her GP often. However, she consulted Dr D with a two-week history of coryzal symptoms. Apart from hypothyroidism, she was otherwise fit and well, but for the previous fortnight she reported lethargy, body aches and a cough productive of green sputum. Dr D recorded a temperature of 40˚C with a pulse of 102, respiratory rate of 24 and oxygen saturation levels of 95%. Despite a lack of chest signs on auscultation, he commenced treatment for a lower respiratory tract infection, prescribing co-amoxiclav and clarithromycin, which the patient had taken in the past without problems.
The following day Mrs J felt worse rather than better and her husband requested a visit at home. This time she was seen by Dr A, who found that her fever continued and she now had a sore throat and a rash. Her husband mentioned that she had been confused through the night and had been hallucinating. Dr A measured her temperature at 40.5˚C and found her throat to be red and swollen with bilateral exudates. He documented a blanching rash on her chest and back, which appeared to be erythema multiforme. He also noted bilateral conjunctivitis, for which he started chloramphenicol.
Since she also complained of thrush, Dr A added canesten to his script and advised Mrs J to give the antibiotics longer to work, and to take paracetamol, ibuprofen and fluids to control her fever.
Mrs J continued to deteriorate and the following morning she called the surgery again. She spoke to Dr C, explaining that she was unable to swallow any medication due to her sore throat. The rash and fever were ongoing. Dr C converted the paracetamol and antibiotics to a dispersible form and advised she crush the clarithromycin. She advised the patient to seek medical attention if the fever persisted once she managed to swallow her medications.
Later that day, Mrs J deteriorated further and her husband called the surgery, this time speaking to Dr B. She was now unable to swallow fluids at all. Dr B advised she would need IV treatment and told them to go urgently to the Emergency Department. The ambulance transferred them to hospital within 30 minutes.
On arrival in the ED a temperature of 39 was recorded. Mrs J was noted to have macules and papules with urticarial plaques and bullous erythema multiforme over her face, scalp and neck as well as her trunk (30% of her body). Oral ulceration and conjunctivitis was present.
A diagnosis of Stevens-Johnson syndrome was made presumed secondary to penicillin or to mycoplasma pneumonia, and she was transferred to the ICU where she remained for over a month. CXR showed a left lower zone consolidation and skin swabs detected herpes simplex virus, which was treated with acyclovir. By the time of Mrs J’s discharge from ICU her skin had greatly improved, but she became colonised with pseudomonas and suffered with recurrent chest infections. She had significant muscle loss, which required intensive physiotherapy.
Another month after being discharged to the ward, Mrs J’s breathing began to deteriorate and she was transferred back to ICU with severe type 2 respiratory failure attributed to toxic epidermal necrosis (TEN), and associated bronchiolitis obliterans. She was intubated, ventilated and treated with methylprednisolone, cyclophosphamide and IV immunoglobulin. Despite this, Mrs J continued to deteriorate and died.
Experts reviewing the case were critical of Dr A and considered she had breached her duty of care in this case. When she visited Mrs J, there was a clear deterioration in her condition. She was febrile, hallucinating and had a widespread rash. Dr A maintained that she had been concerned about the patient but felt that hospital admission would not have changed the patient’s treatment at this point.
It was unclear whether the Stevens-Johnson syndrome was drug-induced and expert opinion agreed that it was reasonable for Dr D to have commenced antibiotics in a patient with no history of drug allergy, who had been given both of the medications in the past without problems. It proved difficult to speculate on whether or not earlier withdrawal of these medications would have affected Mrs J’s outcome.
MPS served a detailed letter of response, defending the claim on a causation basis. As a result, the case was discontinued.
- Stevens-Johnson syndrome is a rare but potentially fatal condition, usually triggered by drugs or infection. Useful summaries and images of the condition can be accessed at https://patient.info/doctor/stevens-johnson-syndrome and http://dermnetnz.org/reactions/sjs-ten.html
- Take care to revisit the earlier diagnosis of another doctor, especially if the condition has changed. Treatment does take time to work, but in this case, a more careful assessment was needed in light of the changes in the patient’s condition. Expert opinion agreed hospital admission should have been initiated earlier for Mrs J, but was unlikely to have made a difference to the overall outcome.
- The decision as to whether to admit patients to hospital is often very difficult – documentation of observations is important so that if there is any uncertainty later regarding a hospital admission, someone reading your notes can be clear how the patient was at the time, and why you agreed on the course of action.